# SDR 2005FA0001437

- Difficulty date: October 17, 2005
- Submitted: October 17, 2005
- Operation: General aviation
- Make and model: Cessna 172R
- Aircraft time: 300 hours
- Engine: Lyc IO320*
- System (JASC): 5410 · Nacelle/Pylon, Main Frame
- Part: Stud
- Part number: 11420247
- Condition: Collapsed
- Location: Engine Cowling
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THE STUD SPRINGS ARE COLLAPSING UPON INSTALLATION. SUSPECT POOR HEAT-TREATING OF THE SPRINGS.  NOTICED EXCESSIVE CHAFFING (SMOKING) FROM THE ENGINE COWLING SINCE AIRCRAFTS WERE NEW.  AT ABOUT 300TT THE RECEPTACLES FOR THE STUDS STARTED TO FAIL. WHEN NEW STUDS AND RECEPTACLES WERE INSTALLED, NOTICED THE SPRINGS COLLAPSED AND DID NOT RETURN TO THEIR BEFORE HEIGHT. THIS CONDITION ALLOWS THE ENGINE COWLING TO FIT LOOSELY AND VIBRATE ENOUGH TO CAUSE THE (SMOKING) AND TO WEAR OUT THE RECEPTACLES.
